Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
August 26, 2006
Hyperglycemia and DKA
Question from Modesto, California, USA:
My eight year old granddaughter has had several incidents of high readings and large ketones over the last six months. They sometimes coincide with vomiting, which we assume is related to viruses or other illness, but are not sure. There are four young children in the house. When readings are HI, it seems like insulin has difficult time bringing them down. My daughter panics and ends up going to Emergency Room, where they have been able to bring them my granddaughter's blood sugar. My granddaughter takes NovoLog and Lantus. My daughter controls the child's blood sugar by administering amount of insulin to suit the carbohydrates in food. This generally works okay, but we have these periods where child seems to be very high for several days in a row. Do you think we are doing anything wrong? When high readings start, should carbohydrates be cut out drastically until her numbers come down?
I think if you ask six different pediatric endocrinologists, you might get seven different answers.
I think that the vomiting is a consequence of the ketones! My professional practice is to give Regular insulin for high glucoses associated with ketones because my experience is exactly what you have observed: “When readings are HI, it seems like insulin has difficult time bringing them down.”
Does your grandchild incorporate a “correction formula?” This is a way to calculate how much extra NovoLog to give when the glucose is high (but in the absence of ketones, in my opinion). A common sort of correction is to take the current glucose reading and subtract the “target glucose,” i.e., what you want the glucose goal to be, and then divide that new number by a “sensitivity factor” – typically how much a drop a unit seems to provide.
So, for example, let us assume that your experience is that a single unit of NovoLog tends to cause her glucose levels to only drop by 50 mg/dl [2.8 mmol/L]. Let’s assume her current glucose is 338 mg/dl [18.8 mmol/L]. The target goal is 120 mg/dl [6.7 mmol/L]. So, 338 – 120 = 218 mg/dl [12.1 mmol/L]. 218 divided by 50 = 4.4. So, I’d give four or five units of extra NovoLog. I don’t think you typically have to cut carbohydrates when glucoses are high, but make insulin corrections and be wise: high glucose and ketones is not the scenario to eat birthday cake…
Your daughter must work with her pediatric endocrinologist to come up with an appropriate or adjusted correction for your granddaughter.
I don’t think your daughter/grandchild are doing anything “wrong,” but I don’t you anyone typically needs to “panic” for higher glucoses with ketones to fly off to the Emergency Room, unless there is protracted vomiting, a decreased level of consciousness, hard breathing, etc. A telephone is a wonderful thing and I’d presume that their pediatric endocrinologist team takes after hours phone calls.
My patients are asked to keep vials of Regular insulin around for sick days. You can probably use NovoLog for sick days also, but extra shots must be given about every two hours and, typically, more insulin is required than you might think on first blush, i.e. the correction formulas tend to underestimate on sick days.